Iowa, 2009

Hail in Iowa, April 25, 2009

April 25, 2009 · NWS DMX · 4 events in 1 county or zone

The cold front that passed through the state the previous day had become stationary east-northeast to west-southwest across northern Missouri. A strong push of warm air over the cooler air at the surface took place, creating an elevated area of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The cold front that passed through the state the previous day had become stationary east-northeast to west-southwest across northern Missouri. A strong push of warm air over the cooler air at the surface took place, creating an elevated area of thunderstorms. The airmass just to the south of the front had a most unstable CAPE of 2,500 J/kg and lifted index of -8 C. The freezing level over the southern part of Iowa was in the 11,000 to 11,500 foot range. Some of the thunderstorms became severe over south central Iowa in Madison County. The storms produced hail of quarter to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 25, 5:22 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 25, 5:22 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT SAT APR 25 2009

.UPDATED FOR THE 26/00Z AVIATION DISCUSSION...

.DISCUSSION...
ADDED WATCH TO ZONES ... FOR SEVERE POTENTIAL THIS EVENING FAR
SOUTH./REV

.PREVIOUS SHORT TERM /TONIGHT/...
SEVERAL FEATURES TO KEEP AN EYE ON THIS AFTERNOON AND INTO THE
OVERNIGHT HOURS. SFC HIGH PRESSURE HAS BEEN MOVING EAST ACRS THE NRN
PLAINS TODAY WITH STALLED FRONTAL BOUNDARY OVER NRN MO INTO FAR
SOUTHEAST IA. SHOWERS CONTINUE TO MOVE ALONG THE 850 MB BOUNDARY
OVER CENTRAL IA THIS AFTERNOON. FINALLY NICE IMPULSE MOVING THROUGH
THE SOUTHWEST FLOW THROUGH SOUTH CENTRAL NEBRASKA AND WILL BE
ARRIVING LATE THIS AFTERNOON AND EARLY EVENING.

THE 850 MB AND SFC BOUNDARIES WILL TRACK QUICKLY BACK TO THE NORTH
TONIGHT AND THE AREA OF HIGH PRESSURE SHIFTS TO THE EAST. STRONG
THETA-E ADVECTION COMMENCES BY MID EVENING OVER OVER THE SOUTH THEN
SPREADS TO THE NORTH THE REMAINDER OF THE NIGHT. EXPECT SHOWERS TO
CONTINUE NEAR THE VICINITY OF THE 850 MB BOUNDARY THEN THUNDERSTORMS
DEVELOPING AS THE SHORTWAVE LIFTS THROUGH THE AREA. ONCE THAT
OCCURS...AREA OF SUBSIDENCE WILL PUSH THROUGH THE AREA AND SHOULD
BRING A PERIOD OF DRY WEATHER...THEREFORE IT WILL NOT BE AN ALL
NIGHT RAIN.  MORE SCATTERED PRECIPITATION AS AREA GETS INTO THE WARM
SECTOR. POSSIBLE FOG OVERNIGHT AS WELL AS LOW LEVEL MOISTURE
INCREASES. BEST CHANCES ALONG AND NORTH OF SFC BOUNDARY.

.LONG TERM.../SUNDAY-SATURDAY/
ACTIVE WEATHER PATTERN UNDERWAY. SIGNIFICANT SHORTWAVE TROUGH MOVING
EAST OVER NRN AZ AND SRN UT ATTM IS FORECAST TO MOVE NORTHEAST
ACROSS THE CENTRAL CONUS ON SUNDAY.  SURFACE BOUNDARY OVER NORTHERN
MO WILL LIFT NORTH TONIGHT REACHING NRN IA BY 12Z SUNDAY.  SURFACE
LOW SHOULD MOVE NE IN RESPONSE TO THE SHORTWAVE REACHING SRN MN BY
00Z MONDAY WITH CDFNT SOUTH INTO WRN IA.  CENTRAL IA WILL BE IN
THE WARM SECTOR SUNDAY WITH STRONG SOUTHERLY FLOW.  PLENTIFUL
MOISTURE WILL BE OVER THE AREA WITH SCT SHOWERS AND A FEW STORMS
DURING THE DAY.  EXPECT TSTMS TO DEVELOP ALONG CDFNT BY EVENING AND
THEN MOVE EAST ACROSS THE CWA.  CELLS WILL MOVE MOVING NORTHEAST
ALONG THE BOUNDARY AS IT SLOWLY MOVES EAST SUNDAY EVENING SHOULD
RESULT IN HEAVY RAIN.  SHOULD BE ENOUGH PUSH EAST ACROSS CENTRAL
IOWA TO KEEP MCS MOVING EAST LIMITING FLASH FLOOD POTENTIAL
SOMEWHAT.  HIGH FF GUIDANCE VALUES AND UNCERTAINTY OF EVENTUAL QPF
WILL RESULT IN NO FLASH FLOOD WATCH.  WILL HIGHLIGHT THREAT IN
WEATHER STORY AND HWO.   SEVERE POTENTIAL DEPENDS ON HOW UNSTABLE
AMS BECOMES.  RH LEVELS WILL BE VERY HIGH AND EXPECT BKN-OVC CLOUD
COVER SO DO NOT EXPECT STG SURFACE HEATING. HOWEVER...THERE SHOULD
BE SUFFICIENT CAPE AND SHEAR TO SUPPORT A SEVERE THREAT.

LINGERING SHOWERS AND TSTMS MONDAY AS WEAK SURFACE RIDGE BUILDS INTO
UPPER MIDWEST. WX SHOULD BE DRY FOR 36-48 HOURS EARLY NEXT WEEK.

LACK OF MODEL CONSISTENCY IN THE EXTENDED RESULTED IN A LOW
CONFIDENCE FORECAST.  GFS ENSEMBLE AND 12Z GFS RUN HAS SURFACE
BOUNDARY NEAR IA AND GOOD UPPER LEVEL SUPPORT TO SUPPORT TSTM
CHANCES MID-LATE WEEK.

&&

.AVIATION...26/00Z
FRONTAL BOUNDARY HAS MOVED JUST SOUTH OF THE IOWA BORDER INTO
MISSOURI BUT WILL BEGIN TO LIFT BACK NORTH THROUGH IOWA DURING THE
PERIOD. A SIGNIFICANT AMOUNT OF LOW LEVEL MOISTURE IS IN PLACE NORTH
OF THE BOUNDARY AND RESULT IN WIDESPREAD MVFR DIPPING DOWN TO AREAS
OF IFR TONIGHT AND EARLY SUNDAY. SCATTERED TO WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVERNIGHT WITH THE BOUNDARY LIFTING BACK
TO THE NORTH AND AN UPPER LEVEL DISTURBANCE TRACKING INTO THE AREA
THROUGH 10Z. AREAS OF FOG LIKELY WILL DEVELOP AS WELL...THOUGH
LOWEST VSBYS WILL BE DIFFICULT TO PIN DOWN DUE TO SOME NORTHWARD
DRIFT OF THE FRONT. SOME IMPROVEMENT NEAR KOTM AND KDSM AS THEY GET
INTO THE WARM SECTOR SUNDAY MORNING...AND EVENTUAL REDEVELOPMENT OF
THUNDERSTORMS DURING THE AFTERNOON HOURS AS AIRMASS BECOMES
INCREASINGLY UNSTABLE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON/REV
LONG TERM...JOHNSON
AVIATION...DONAVON
Hazardous weather outlook, Apr 25, 3:25 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT SAT APR 25 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-262130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
425 PM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT...INCREASING FROM
SOUTH TO NORTH. OVERALL THE POTENTIAL FOR SEVERE WEATHER IS
LOW...HOWEVER A STRONG TO SEVERE THUNDERSTORM WITH LARGE HAIL AND
GUSTY WINDS CANNOT BE RULED OUT FOR FAR SOUTHEAST IOWA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED SUNDAY...ESPECIALLY IN THE
AFTERNOON...WITH GREATER COVERAGE INTO SUNDAY NIGHT.  SEVERE
THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREATS.  WIDESPREAD HEAVY RAIN IS EXPECTED SUNDAY
NIGHT...WHICH COULD LEAD TO MINOR TO MODERATE MAINSTEM RIVER AND
TRIBUTARY FLOODING...AND POSSIBLY LOCALIZED FLASH FLOODING. THE
GREATEST FLOOD POTENTIAL WOULD BE SOUTH AND EAST OF DES MOINES
INCLUDING THE LOWER SKUNK AND IOWA RIVER BASINS...AS WELL AS THE
DES MOINES RIVER BASIN BELOW SAYLORVILLE RESERVOIR.

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY THROUGH FRIDAY. THE
SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE BETTER DETERMINED
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES...MAINLY SUNDAY AFTERNOON AND
SUNDAY NIGHT.

MOYER/SMALL

The radar

The Des Moines radar (KDMX), 50 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Madison

When
April 25, 6:31 PM CST
Where
Madison County, 0.86 mi NE of Winterset
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.340, -94.010

Hail, Madison

When
April 25, 6:32 PM CST
Where
Madison County, 0.69 mi N of Winterset
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.340, -94.020

Hail, Madison

When
April 25, 6:33 PM CST
Where
Madison County, 0.69 mi N of Winterset
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.340, -94.020

Hail, Madison

When
April 25, 6:36 PM CST
Where
Madison County, 3.74 mi ENE of Winterset Arpt
Measured
1.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.400, -93.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155944, 155945, 155946, 155947.